Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Amarillo, TX

February 16, 202220 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 16, 2022, 3:11 AM CST for 20 counties in Texas; Cimarron County, Oklahoma. It took effect at Feb 16, 2022, 12:00 PM CST. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 2022, 3:11 AM CST (09:11 UTC)
In effect from
Feb 16, 2022, 12:00 PM CST
Expired
Feb 16, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX
All 21 counties

Cimarron County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 55 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 5:58 PM CSTNON-TSTM WND GST 581 Wsw Boys Ranch, TX
Feb 16, 6:35 PM CSTNON-TSTM WND GST 635 Ene Hereford, TX
Feb 16, 6:53 PM CSTNON-TSTM WND GST 614 Nnw Lake Tanglewood, TX
Feb 16, 6:55 PM CSTNON-TSTM WND DMG5 Nne Lake Tanglewood, TXA ROOF WAS BLOWN OFF A POLE BARN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5553 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS84 KAMA 160911
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
311 AM CST Wed Feb 16 2022

TXZ006>008-011>013-016>018-317-162300-
/O.UPG.KAMA.FW.A.0003.220216T1800Z-220217T0100Z/
/O.NEW.KAMA.FW.W.0004.220216T1800Z-220217T0100Z/
Hartley-Moore-Hutchinson-Oldham-Potter-Carson-Deaf Smith-Randall-
Armstrong-Palo Duro Canyon-
311 AM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CST this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Texas...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong 
  and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...4 to 5.

* Timing...Noon to 7 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-TXZ001>005-009-010-014-015-019-020-162300-
/O.NEW.KAMA.FW.W.0004.220216T1800Z-220217T0100Z/
Cimarron-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Roberts-
Hemphill-Gray-Wheeler-Donley-Collingsworth-
311 AM CST Wed Feb 16 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 7 PM CST this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hansford...Ochiltree...Lipscomb...Roberts...
  Hemphill... Gray...Wheeler...Donley and Collingsworth.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...4 to 5.

* Timing...Noon to 7 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
066 
WWUS84 KAMA 162119
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
319 PM CST Wed Feb 16 2022

OKZ001-TXZ001>020-317-170100-
/O.CON.KAMA.FW.W.0004.000000T0000Z-220217T0100Z/
Cimarron-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
319 PM CST Wed Feb 16 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND ALL OF THE TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Sherman...Hansford...Ochiltree...Lipscomb...Hartley...Moore... 
  Hutchinson...Roberts...Hemphill...Oldham...Potter...Carson... 
  Gray...Wheeler...Deaf Smith...Randall...Armstrong...Donley... 
  Collingsworth and Palo Duro Canyon.

* 20 Foot Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...4 to 5.

* Timing...Noon to 7 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
457 
WWUS84 KAMA 170102
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
702 PM CST Wed Feb 16 2022


OKZ001-TXZ001>020-317-170215-
/O.EXP.KAMA.FW.W.0004.000000T0000Z-220217T0100Z/
Cimarron-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-
Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-Gray-Wheeler-
Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
702 PM CST Wed Feb 16 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN OKLAHOMA
PANHANDLE AND ALL OF THE TEXAS PANHANDLE...

The Red Flag Warning is being allowed to expire as relative
humidities are rising and winds are subsiding. RH values are
expected to recover near 80 percent overnight behind a cold front. 

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 15, 10:28 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 15, 10:28 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1028 PM CST Tue Feb 15 2022

.AVIATION...06Z TAF...
VFR CIGs and VIS expected through 00Z Thursday. The main story in
the first half of the period will be LLWS. Fifteen hundred to two
thousand foot winds will be around 40 to 50 kts from the WSW.
Surface winds will be around 15 kts out of the SSW creating the
LLWS through about 12Z. As the surface winds pick up and veer more
SW to W the LLWS will diminish just after 12Z. Around 18Z surface
winds become more westerly around 20 to 25 kts gusting up to 35
kts for KDHT and KAMA. A surface front may stall over KGUY
keeping the winds down for this terminal. An upper level storm
system will bring a chance of rain then snow to the area after 00Z
Thursday. This may bring some MVFR to IFR conditions late in the
period and possibly LIFR conditions into the new period.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 519 PM CST Tue Feb 15 2022/

AVIATION...00Z TAFs...

VFR CIGs and VIS expected to prevail through the 00Z TAF period.
The big concern for this period will be the expected LLWS that
will be starting soon as a low level jet ramps up over the area.
Overnight during the hours of darkness 2k foot winds are expected
to be 45 to 50 kts at times out of a more westerly direction (250
to 260), while the surface winds are closer to 15 to 20 kts out
of a SSW direction (210 to 220). Skies will remain mostly clear
with maybe a few high clouds. The LLWS should subside toward
sunrise, or 12Z time frame.

Hoffeditz

PREV DISCUSSION... /Issued 419 PM CST Tue Feb 15 2022/

SHORT TERM...Tonight through Wednesday Night...
Expect another windy day tomorrow with critical fire weather for
parts of the area due to low pressure across NM and SRN CO.
Strongest winds will be confined to the SW third as a very slow
moving cont front approaches the OK Panhandle. Strongest winds
may occur around lunch time as 40-50kt LLJ mixes, although timing
of the front will be key and some model differences continue. The
front may even stall completely briefly in the afternoon, but
should rapidly surge south again after sunset and especially the
second half of the night.

Vigorous upper low over CA in the base of a larger scale
positively tilted upper trough will continue to make the turn and
swing east before bottoming out near the Mexican border. A short
wave diving through the backside of the upper trough will cause
the low to weaken some and possibly open up completely as it makes
the turn although models are not in good agreement in these
details still. Generally it seems more times than not these
systems remain stronger and stay closed longer than models think,
but even if that does not occur, a strong open wave will still
provide strong large scale lift across the area Wednesday night
and Thursday morning with the peak lift occurring between 6Z and
12Z.

Good moisture advection seen in H7 theta-e fields will provide an
chance of showers and possibly a few thunderstorms across the far
ERN TX Panhandle Wed evening. A strong cap and low CAPE will be
significant mitigating factors for strong convection, but wind
shear is impressive if a storm manages to break through. SPC SVR
outlook just clips the SE Texas Panhandle with a marginal mainly
for Wed evening SVR storm potential with much higher threat
further east where better instability and less cap are expected.

Better precip chance will come behind the front as the strong
large scale lift swings into the area. Rain may be followed by a
wintry mix (or perhaps just sleet) briefly, but expect a
relatively quick transition to all snow from north to south
overnight. Timing of the FROPA, upper level system and better
moisture depth all seem to favor the N and NE areas for snow
accumulations. Middle of the road forecasts suggest just a dusting
of snow along I-40 including Amarillo, but 1-2 inches across the
OK and far north Texas Panhandle with some additional
accumulations mainly in the northeast. It will be windy with the
snowfall Wed night and the main concern for impacts would be for
the morning commute on Thursday, especially across the north.

Gittinger

Fire Weather...Critical conditions all areas continue today and
expect repeat for the SW 3rd on Wednesday. RFTIs of anywhere from
4 to 8 are occurring now and expect RFTI of 4-5 and possibly 6
across the southwest on Wed. Red flag warnings are in place today
with watched in place for parts of the area on Wednesday.

Gittinger

LONG TERM...

Overview:
With the snowfall tapering off Thursday morning across eastern
portions of the area, the forecast goes to a more "quiet" pattern
through the weekend. Early next week we have a chance for another
round of precipitation starting Monday night. Otherwise, look for
mostly mild temperatures beyond Thursday as this is the coldest
day in the forecast with highs mostly in the 30s and low 40s. By
the weekend, we will warm back up to the 60s and 70s for highs.

Further Details:
The 500mb shortwave will be exiting the region Thursday morning,
and we may have some lingering snowfall across the eastern
Panhandles, but this will come to a conclusion early in the day.
That said, additional accumulations could end up being around a
dusting to around 0.5" for most areas, but upwards around 1-2
inches in favored areas. This would place event totals at 2-3
inches in the north, but the 90th percentile suggest worse case
scenario amounts of 4-6". The better chances for higher amounts
will be in the northeast across the eastern OK Panhandle and
northeast TX Panhandle where the better moisture depth will be
located. Forecast soundings from the NAM indicate a possible warm
nose, and this could throw a wrench into the mix, but fortunately
once we saturate we are below freezing. Something we will need to
watch in case we need to introduce some mixed precipitation, but
at this time we are not forecasting ice accumulation. Moisture and
forcing will taper off quickly Thursday morning as the 500mb
shortwave exits to the east. This will start our dry stretch as
the flow aloft goes zonal/northwesterly with little moisture to
work with for several days. After the cold air settles in, highs
on Thursday will struggle to get much above the 30s. A few areas
might get to the low 40s. Thereafter we will have a gradual
warming trend through the weekend into early next week. In fact,
this weekend is going to be relatively nice for mid February with
60s/70s forecast for highs and sunny skies. As in typical
Panhandle fashion part of the reason for the warmth is the
westerly/southwesterly downsloping breezy winds each day. Winds
will be around 20-25 mph sustained Sat/Sun. Both days will yield
dry afternoon conditions as RH values drop down into the teens, so
we will be looking at a risk for fire weather this weekend
depending on how much moisture we get from this system
tomorrow/tomorrow night. The attention then turns to the next
potential winter weather maker middle of next week (outside the
current 7 day forecast). We will be watching the Tues/Wed time
frame for the next shot at wintry weather.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for the following zones: Armstrong...Carson...Deaf
     Smith...Hartley...Hutchinson...Moore...Oldham...Palo Duro
     Canyon...Potter...Randall.

OK...None.

&&

36/15
Hazardous weather outlook, Feb 15, 3:18 PM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
318 PM CST Tue Feb 15 2022

OKZ001>003-TXZ001>020-317-161015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
318 PM CST Tue Feb 15 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Critical fire weather conditions will continue for all of the
Texas and Oklahoma Panhandles due to strong winds, low relative
humidity values, and receptive fuels. A Red Flag Warning remains
in effect until 8 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are possible for the
Texas and Oklahoma Panhandles Wednesday. A fire weather watch is
in effect for the southwest Texas Panhandle. Elevated to critical
fire weather conditions will be possible again across parts of the
Panhandles Sunday and Monday.

Accumulating snow will be possible in the early morning hours
Thursday through Thursday noon, with the northeastern Panhandles
the most favored area for accumulating snow.

Strong to severe thunderstorms will be possible late Wednesday
night for the southeastern Texas Panhandle. Large hail and
damaging thunderstorm winds will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible across the southeastern Texas
Panhandle late Wednesday night.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions this evening and
Wednesday and again on Sunday and Monday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 2:49 AM CSTWinter Storm WatchAMAHemphill, Lipscomb, Ochiltree, Roberts11 hr
Feb 16, 2:08 PM CSTWinter Weather AdvisoryAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts and 1 more22 hr

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in Oklahoma, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.